Clozapine-associated neuroleptic malignant syndrome: Two new cases and a review of the literature

Memorial University of Newfoundland, St. John's, Canada.
Annals of Pharmacotherapy (Impact Factor: 2.06). 06/1999; 33(5):623-30. DOI: 10.1345/aph.18286
Source: PubMed

ABSTRACT Clozapine has recently been found to be associated with neuroleptic malignant syndrome (NMS). Our objective is to determine if clozapine causes NMS, if the presentation of clozapine-induced NMS differs from that of traditional agents, and which set of diagnostic criteria will most readily allow diagnosis of NMS associated with clozapine.
Two new cases of clozapine-associated NMS are presented, along with previously reported cases from the literature, identified by using a MEDLINE search (1966-August 1998). From all cases, concomitant medications and washout periods were examined (if available) to assess clozapine as the likely cause of NMS. Characteristics of clozapine and traditional antipsychotic-induced NMS were compared. Different diagnostic criteria for NMS were applied to the cases to determine which were more likely to diagnose the syndrome.
Clozapine was deemed a highly probable cause of NMS in 14 cases, a medium probability cause in five cases, and a low probability cause in eight cases. The most commonly reported clinical features were tachycardia, mental status changes, and diaphoresis. Fever, rigidity, and elevated creatine kinase were less prominent than in NMS associated with classical neuroleptics.
Clozapine appears to cause NMS, although the presentation may be different than that of traditional antipsychotics. Levenson's original and Addonizio's modified criteria were more likely to diagnose NMS than were other criteria. Clozapine-associated NMS may present with fewer clinical features. Limitations are the lack of detailed information provided by many of the case reports and the use of "modified" diagnostic criteria for retrospective diagnosis.

Download full-text


Available from: Jamie Karagianis, Jan 03, 2014
38 Reads
  • Source
    • "Moreover, delayed elevation of creatinine kinase was also reported (Gambassi et al. 2006). On the other hand, tachycardia , diaphoresis, and mental status changes were reported more frequently in patients with clozapine-associated NMS (Karagianis et al. 1999). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Neuroleptic malignant syndrome (NMS) is a rare life-threatening condition associated with the use of antipsychotics and other drugs that influence dopaminergic transmission. Although NMS is typically associated with classical antipsychotics, it can also be induced by atypical antipsychotics. In this paper, we report a case of NMS associated with clozapine use. A 27-year-old male was diagnosed as schizophrenia in 2006 and zuclopenthixol depot was administered parenterally. Following the second injection, NMS was diagnosed and he was switched to clozapine. After 4 years of clozapine use, one day, he suddenly stopped eating, stayed in bed all day, and had incontinence. Upon examination at our hospital the patient had muscle rigidity, high fever, leukocytosis, and a high creatine phosphokinase level, and NMS was diagnosed. He was put on bromocriptine. NMS resolved, but psychotic relapse and catatonia developed. 10 sessions of electro convulsive treatment (ECT) were administered. Quetiapine 25 mg/day was introduced and titrated up to 600 mg/day afterwards. He has been using quetiapine 600 mg/day for 18 months and at the time this manuscript was written has not had any signs of psychosis or NMS. NMS is usually induced by the use of agents with high dopaminergic affinity. Incomplete or extraordinary NMS cases have been reported due to clozapine and atypical antipsychotics. The presented case is noteworthy due to the complete and typical presentation of NMS. It should always be kept in mind that all atypical antipsychotics including clozapine have the probability to induce NMS although not common.
    Turk psikiyatri dergisi = Turkish journal of psychiatry 06/2013; 24(2):140-4. · 0.43 Impact Factor
  • Source
    • "Rationale. All of the second generation antipsychotic medications except aripiprazole have been associated in case reports with the development of neuroleptic malignant syndrome (NMS) (e.g., clozapine: Dling and Ancill 1996; Dalkilic and Grosch 1997; Karagianis et al. 1999; olanzapine: Levenson 1999; Philibert et al. 2001; Reeves et al. 2002; quetiapine: Hatch et al. 2001; Bourgeois et al. 2002; Sing et al. 2002; risperidone: Meterissian 1996; Lykouras et al. 1999; Lee et al. 2000; ziprasidone: Murty et al. 2002 "
    [Show abstract] [Hide abstract]
    ABSTRACT: Since publication of the original Schizophrenia Patient Outcomes Research Team (PORT) treatment recommendations in 1998, considerable scientific advances have occurred in our knowledge about how to help persons with schizophrenia. Today an even stronger body of research supports the scientific basis of treatment. This evidence, taken in its entirety, points to the value of treatment approaches combining medications with psychosocial treatments, including psychological interventions, family interventions, supported employment, assertive community treatment, and skills training. The most significant advances lie in the increased options for pharmacotherapy, with the introduction of second generation antipsychotic medications, and greater confidence and specificity in the application of psychosocial interventions. Currently available treatment technologies, when appropriately applied and accessible, should provide most patients with significant relief from psychotic symptoms and improved opportunities to lead more fulfilling lives in the community. Nonetheless, major challenges remain, including the need for (1) better knowledge about the underlying etiologies of the neurocognitive impairments and deficit symptoms that account for much of the disability still associated with schizophrenia; (2) treatments that more directly address functional impairments and that promote recovery; and (3) approaches that facilitate access to scientifically based treatments for patients, the vast majority of whom currently do not have such access.
    Schizophrenia Bulletin 02/2004; 30(2):193-217. DOI:10.1093/oxfordjournals.schbul.a007071 · 8.45 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The neuroleptic malignant syndrome (NMS) is an idiopathic, life-threatening reaction to antipsychotic medication. NMS was traditionally attributed to potent dopamine antagonism of typical antipsychotics, but cases of NMS have now been reported for each of the newer antipsychotics. When NMS is caused by a newer, atypical antipsychotic the presentation differs somewhat; fever, rigidity, and, possibly, death may be less frequent. Diagnostic features, predisposing factors, and treatment are discussed, as is the important matter of reinstituting antipsychotic treatment.
Show more